Montana, 2012

Hail and Damaging Winds in Montana, July 24, 2012

July 24, 2012 · NWS GGW · 4 events in 1 county or zone

As a Canadian storm system glanced the northern Rockies and northern high plains regions, an unstable atmosphere and surface low pressure over northeast Montana allowed severe storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

As a Canadian storm system glanced the northern Rockies and northern high plains regions, an unstable atmosphere and surface low pressure over northeast Montana allowed severe storms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 24, 1:27 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 1:27 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT TUE JUL 24 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
THE SHORT TERM PERIOD WILL BE DOMINATED BY AN UPPER LOW...CURRENTLY
OVER SOUTHERN ALBERTA...THAT WILL MAKE ITS WAY EASTWARD ACROSS THE
SOUTHERN PRAIRIE PROVINCES THROUGH WEDNESDAY NIGHT.

A SURFACE COLD FRONT IS CURRENTLY MAKING ITS WAY EASTWARD ACROSS
NORTHEAST MONTANA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THIS BOUNDARY...BUT SHOULD LARGELY BE OUT OF THE AREA BY THE EARLY
EVENING. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
OVERNIGHT...BRINGING LIGHT WINDS AND CLEARING SKIES.

WEDNESDAY WILL BRING COOLER THEN NORMAL TEMPS AS THE DOMINANT FOUR
CORNERS RIDGE IS PUSHED DOWN BY THE AFOREMENTIONED UPPER LOW TO
THE NORTH. SCATTERED SHOWERS WILL FORM OVER SASKATCHEWAN BY THE
AFTERNOON...BUT SHOULD STAY NORTH OF THE BORDER. WITH THAT SAID...SOME
CLOUD COVER WILL MAKE ITS WAY SOUTHWARD INTO THE FAR NORTHERN
ZONES. GUSTY NORTHWEST WINDS WILL DEVELOP AT 15 TO 25 MPH...WITH
SOME HIGHER GUSTS POSSIBLE. WENT AHEAD AND ISSUED A LAKE WIND
ADVISORY FOR FORT PECK LAKE.

WEDNESDAY NIGHT CLOUD COVER WILL CONTINUE ACROSS THE FAR NORTH
THANKS TO THE NOW EXITING UPPER LOW. COOL HIGH PRESSURE AT THE
SURFACE WILL BUILD IN BEHIND THE EXITING SYSTEM...ALLOWING WINDS
TO DIE OFF BY MID EVENING.

THURSDAY THE COOL HIGH PRESSURE WILL REMAIN IN PLACE...MAKING FOR
ANOTHER DAY OF BELOW NORMAL TEMPS. THE UPPER RIDGE WILL REBOUND
OVERHEAD. SOME ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP
ACROSS THE NORTHERN ZONES AS SOME LINGERING CYCLONIC FLOW INTERACTS
WITH THE BUILDING UPPER RIDGE. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

LONG TERM BEGINS DRY THURSDAY NIGHT BUT RAPIDLY RETURNS TO SUB
CLIMO POPS FOR MOST AFTERNOONS AS A HEAT RIDGE WITH WEAK
SOUTHWEST FLOW BEGINS TO SET UP FRIDAY AFTERNOON ONWARD. A SUBTLE
LEES SURFACE TROUGH WILL BE THE FOCUS FOR DEVELOPMENT EACH
AFTERNOON. TEMPERATURES SHOULD ALSO RISE TO ABOVE NORMAL THROUGH
THE LONG TERM AS WELL. GAH

PREVIOUS LONG TERM DISCUSSION...
THE EXTENDED BEGINS THURSDAY NIGHT WITH A RIDGE OVERHEAD WHICH
QUICKLY MOVES EAST ON FRIDAY TO RE-INTRODUCE SOUTHWEST FLOW FOR
NORTHEAST MONTANA ALOFT AND LEE SIDE TROUGHING WILL BRING THE
MOISTURE LOW LEVEL SOUTHEAST FLOW INTO THE AREA. THIS CYCLE IS
FORECAST TO REPEAT ITSELF OVER AND OVER THROUGH THE EXTENDED
FORECAST. THE GFS AND EC PLAY OUT THE SAME GENERAL PATTERN WITH
SOME TIMING DIFFERENCES. OVERALL KEPT THE ABOVE NORMAL
TEMPERATURES GOING THROUGH THE PERIOD... AND SLIGHT CHANCE POPS.
NOT EVERY DAY WILL SEE CONVECTIVE ACTIVITY... HOWEVER SINCE THE
STORMS WILL BE DRIVEN BY SHORTWAVES... WHICH ARE HARD TO TIME
OUT... FOR EXACT PASSAGE IN THE EXTENDED MODELS. THE BEST PLAY WAS
TO STAY WITH SLIGHT CHANCE UNTIL THE EVENT MOVES INTO THE NEAR
TERM FORECAST FOR NOW. PROTON

&&

.AVIATION...
VFR.

LATE AFTERNOON SHOWERS AND T-STORMS COULD IMPACT KSDY AND
KGDV CAUSING BRIEF MVFR AND IFR VISIBILITIES OR CEILINGS BUT
SHOULD EXIT BY MIDNIGHT.

WINDS WILL BE OUT OF THE WEST AROUND 5 TO 10 KTS OVERNIGHT
INCREASING TO 10 TO 20 KTS AND VEERING SLIGHTLY TO THE WEST
TOMORROW. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 10 AM TO 9 PM MDT WEDNESDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 24, 2:24 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT TUE JUL 24 2012

MTZ019-024-025-027-062-250930-
SHERIDAN-RICHLAND-DAWSON-WIBAUX-EASTERN ROOSEVELT-
324 AM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD PRODUCE HEAVY RAINS...POSSIBLE LARGE HAIL...STRONG
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 12:15 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
115 PM MDT TUE JUL 24 2012

MTZ024-025-062-242015-
DAWSON-RICHLAND-ROOSEVELT-
115 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  WESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  CENTRAL DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 215 PM MDT.

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BLOOMFIELD...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CULBERTSON...
BLOOMFIELD...RICHEY...INTAKE...LAMBERT...BROCKTON AND FROID.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4705 10528 4787 10523 4787 10519 4801 10520
      4808 10506 4805 10504 4808 10499 4807 10499
      4812 10498 4839 10444 4726 10446
TIME...MOT...LOC 1914Z 243DEG 20KT 4740 10503

GAH
WEATHER.GOV/GLASGOW
Local storm report, Jul 24, 2:00 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 NW INTAKE             47.33N 104.58W
07/24/2012  E0.50 INCH       DAWSON             MT   PUBLIC

            MOSTLY PEA HAIL

&&

JB
Special weather statement, Jul 24, 2:14 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT TUE JUL 24 2012

MTZ024-025-027-242215-
DAWSON-RICHLAND-WIBAUX-
314 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLENDIVE...INTAKE AND
SAVAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10450 4686 10501 4692 10507 4694 10518
      4764 10404 4717 10404
TIME...MOT...LOC 2114Z 240DEG 20KT 4707 10486

GAH
WEATHER.GOV/GLASGOW
Local storm report, Jul 24, 2:56 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
356 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 S GLASGOW             48.08N 106.64W
07/23/2012  E60 MPH          VALLEY             MT   PUBLIC

&&

GILCHRIST
Local storm report, Jul 24, 2:58 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
358 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     32 SSW GLASGOW          47.77N 106.90W
07/23/2012  E60 MPH          VALLEY             MT   OTHER FEDERAL

            HEAVY RAIN FELL SIDEWAYS DUE TO THE WIND. GAUGE ONLY READ
            .10 INCHES.

&&

GILCHRIST
Special weather statement, Jul 24, 3:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
414 PM MDT TUE JUL 24 2012

MTZ025>027-242315-
DAWSON-PRAIRIE-WIBAUX-
414 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WIBAUX COUNTY IN NORTHEAST MONTANA...
  EASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 515 PM MDT.

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG CLUSTER OF THUNDERSTORMS 11 MILES NORTHEAST OF
FALLON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLENDIVE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4679 10493 4692 10507 4735 10465 4736 10451
      4735 10413 4737 10413 4737 10405 4721 10404
      4716 10404 4678 10404
TIME...MOT...LOC 2212Z 240DEG 20KT 4694 10492

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 230 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wibaux

When
July 24, 4:30 PM MST
Where
Wibaux County, 6.21 mi SSW of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -104.240

Public estimated wind gusts up to 60 mph.

Hail, Wibaux

When
July 24, 4:30 PM MST
Where
Wibaux County, 4.38 mi SSE of Wibaux
Measured
1 in hail
Reported by
911 Call Center
Coordinates
46.920, -104.150

Wibaux county dispatch office reported mainly pea- to dime-sized hail with a few quarter-sized stones.

Thunderstorm Wind, Wibaux

When
July 24, 4:42 PM MST
Where
Wibaux County, 2.81 mi NW of St Phillip
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.860, -104.120

Public estimated wind gusts up to 70 mph and pea-sized hail stones.

Thunderstorm Wind, Wibaux

When
July 24, 4:43 PM MST
Where
Wibaux County, 3.94 mi NNW of St Phillip
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.880, -104.120

Public estimated wind gusts up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402077, 402079, 402080, 402081.